Sunday, June 29, 2008

Back On Steroids

I was on steroids from March 2007 until April 2008 on various doses, including a high of 375 mg per day of solumedrol during my eight-day hospital stay last July.

Because of the high doses I was on -- usually 50-80 mg per day -- I was convinced that the corticosteroids (usually Prednisone but also a month or two on Medrol) didn't bother me unless I was at 60 mg per day or higher, at which point they drove me crazy. Literally. I needed anti-anxiety medicine to cope.

I weaned off steroids in the spring, and was steroid-free starting about in May. But my immunologist put me back on Prednisone last week because of my asthma flare during my first antihistimine-free week. (My lungs are still nasty so I suspect I'm not going to get my vaccine allergy test this week either. :( )

It's just 20 mg per day, so I figured no big deal. But after nearly two months of no steroids, even 20 mg has a noticeable effect. Not on my lungs, but in other ways. Since I started them on Friday morning, I've noticed:
  • Increased appetite. This morning, I woke up so hungry that it was like I hadn't eaten in a week. And trust me, I haven't missed many meals! I'd actually been noticing the past few weeks that my appetite was a lot smaller than "usual" although that didn't always keep me from comfort eating. But once I got used to it, I liked that a lot better than being so hungry all the time and it seemed more appropriate for the lack of exercise I get these days.
  • Sugar cravings. I've always considered myself something of a sugar addict, but this is a noticeable increase in intensity than my normal sugar cravings.
  • Sleeplessness. The Prednisone doesn't combat my fatigue at all, but I'm so jittery that I have trouble actually falling asleep. So I actually feel even more zombie-like than normal because I'm missing my naps.
  • Crankiness. I find myself more easily irritated and frustrated than normal. I'm definitely using my anti-anxiety medicine (Klonopin) to help me through it and hopefully keep me from driving my husband crazy.
I'll be calling both my internist and immunologist on Monday to see what to do. I expect I'll need to see one or the other to get checked out for bronchitis, which is what I fear my cold has evolved into. I'm slightly wheezy (not horribly, but noticeable without a stethoscope) and my phlegm is getting worse. I can never remember what it means when it changes colors, either. I know pediatricians no longer ask about (or care) what color snot the kids have with their colds anymore, but I'm always getting asked what color my phlegm is and whether it has changed lately. (For the record, it was clear through Wednesday and then turned a lovely shade of green on Thursday or Friday. TMI, I know. :)

Anyway, I'm really hoping that this course of steroids is a short one. I don't see that they're helping anything, really, but maybe my lungs would be even more junky if I weren't on them. (I'm also using Advair 500/50, Singulair and my albuterol inhaler. I miss my Allegra.)

1 comment:

SharonMV said...

Me too! Back on a higher dose of prednisone for my horrible Lupus flare. My cold turned to a sinus infection/bronchitis as well. And then today I woke up with a worse (than my usual) fever & awful sore throat. It's not bad - just 40 for 3 days, then 30 for a few days & taper back down to 10. I do get some symptoms even from these relatively small doses of the steroids. I do get increased energy depending on how sick I am at the time. The sleep problems are different for me. One of the problems Lupus causes in me is insomnia (I know, fun - just when you need sleep). In a flare, I'm lucky to get 5 hours a night & am usually up til 3am(& this is with sleep meds). When I'm on 40mg pred. or more, it does make my insomnia worse, but when I get down to 20 or so, I actually sleep better because the steroid is making my Lupus problems better. And because the pain level has gone down.

Sorry that you're still sick & probably won't be able to get your test done. I hope the immuno can offer some treatment so that you don't get so many infections. This alone will help with your other chronic illnesses.